Alert archive / New York / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 13, NWS Burlington, VT

July 6, 1999Clinton County, New York

NWS Burlington, VT issued this severe thunderstorm warning at Jul 6, 1999, 1:25 PM EDT for Clinton County, New York. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 6, 1999, 1:25 PM EDT (17:25 UTC)
Expired
Jul 6, 1999, 2:25 PM EDT
In force
60 min
Issued by
NWS Burlington, VT
Area
Whole counties

County Clinton County, NY

The radar

The Burlington radar (KCXX), 48 km from the middle of the area, began a volume at 17:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 1:35 PM EDTThunderstorm WindSaranac, NY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 6, 11:45 AM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 5.4 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 1999-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1226 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 1999-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1226 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
917 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBTV 061727 RRA
SVRBTV
NYC019-VTC011-061825-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
125 PM EDT TUE JUL 6 1999

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLINTON COUNTY IN NORTHERN NEW YORK
  FRANKLIN COUNTY IN NORTHWESTERN VERMONT
  ADJACENT PORTIONS OF LAKE CHAMPLAIN

* UNTIL 225 PM EDT

* AT 123 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS NEAR LYON MOUNTAIN NEW YORK AND SAINT
  ALBANS VERMONT...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
  PLATTSBURG NEW YORK BETWEEN 130 PM AND 145 PM
  FAIRFIELD VERMONT BY AROUND 130 PM

THIS IS A DANGEROUS STORM. EXPECT DAMAGING WIND...LARGE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. MOVE INSIDE A SAFE INDOOR
SHELTER. STAY AWAY FROM WINDOWS AND DOORS. BOATERS SHOULD SEEK A
SAFE HARBOR IMMEDIATELY.

MURRAY/WFO BTV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 9:41 AM EDT, 3 hours 44 minutes earlier.

Area forecast discussion, Jul 6, 9:41 AM EDT, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
941 AM EDT TUE JUL 6 1999

EVERYTHING STILL POINTS TO A SEVERE WEATHER EVENT FOR THE FORECAST
AREA THIS AFTERNOON.  COMPOSITE ANALYSIS FROM LAST NIGHTS DATA
SHOWS PROGRESSIVE UPPER TROUGH ACROSS ONTARIO MOVING EAST TODAY.
DEEP LAYER SHEAR ASSOCIATED WITH THE TROUGH IS STRONGEST OVER
CANADA...BUT STILL DEALING WITH SUFFICIENT SPEED SHEAR FOR OUR
AREA.  MORNING UPPER AIR DATA SHOWING 50 KNOT WINDS ACROSS THE
UPPER MIDWEST AT 700/500 MB.  MAIN SURFACE FRONT REMAINS WELL BACK TO
THE WEST AND WILL NOT MOVE THROUGH THE AREA UNTIL LATER TONIGHT.
INSTABILITY CONTINUES TO DEVELOP IN ADVANCE OF BAND OF CLOUDS ACROSS
EXTREME SOUTHERN ONTARIO AS MORE BREAKS IN THE CLOUDS DEVELOP AND
SURFACE HEATING DEVELOPS. WITH TEMPERATURES EXPECTED TO APPROACH 90
AND SURFACE DEW POINTS WELL INTO THE 60S...GENERATING CAPE VALUES TO
2000 J/KG IS NOT OUT OF THE QUESTION.  ATMOSPHERE STILL REMAINS
CAPPED JUST SOUTH OF THE FORECAST AREA AS 700 MB TEMPERATURES
AROUND +11/+12C...BUT OUR FORECAST AREA IS ALONG THE NORTHERN FRINGE
OF THE CAP AND SOME COOLING ALOFT IS EXPECTED AS THE DAY WEARS ON.
THUS GIVEN AMOUNT OF INSTABILITY AND INCREASING SPEED SHEAR...THREAT
FOR SEVERE THUNDERSTORMS STILL LOOKS REAL GOOD WITH THE POTENTIAL FOR
DAMAGING WINDS AND LARGE HAIL. GOING FORECAST HAS THIS ALREADY
COVERED AND WOULD EXPECT AREAL COVERAGE/MAGNITUDE OF THE CONVECTION
TO POSSIBLY WARRANT A SEVERE THUNDERSTORM WATCH.  THIS WILL BE
DISCUSSED WITH SPC THIS MORNING WHICH HAS ALREADY HIGHLIGHTED THIS
AREA FOR A SEVERE WEATHER THREAT. IT IS INTERESTING TO NOTE THE BAND
OF CLOUDS ACROSS EXTREME SOUTHERN ONTARIO HAS ORIGINS WITH TROPICAL
SYSTEM NEAR THE GULF OF CALIFORNIA.  SO POTENTIAL FOR HEAVY RAINFALL
STILL LOOKS GOOD AS WELL SINCE STORMS SHOULD NOT BE MOVING AS FAST AS
THE MCS SYSTEMS THAT HAVE AFFECTED THE AREA THE PAST COUPLE OF
NIGHTS.

WORK ZONES IN ALBADMBTV BY 1000 AM

EVENSON

.BTV...NONE.

In the hours before

Local storm report, Jul 6, 8:19 AM EDT, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VERMONT
819 AM EDT TUE JUL 06 1999

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0315 AM    ROUSES PT                 NY   WIND DAMAGE
07/05/99   CLINTON                        LARGE WILLOW TREE DOWN AS
                                          WELL AS NUMEROUS LARGE
                                          BRANCHES.  REPORTED BY OFF
                                          DUTY NWS PERSONNEL.
Special weather statement, Jul 6, 11:40 AM EDT, 1 hour 45 minutes before
NYZ026>031-034-035-VTZ001>012-062100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1140 AM EDT TUE JUL 6 1999

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 500 PM EDT...

THE NATIONAL WEATHER SERVICE IN BURLINGTON VERMONT HAS ISSUED A
SEVERE THUNDERSTORM WATCH FOR ALL OF NORTHERN NEW YORK AND MUCH OF
NORTHERN AND CENTRAL VERMONT.  THIS WATCH IS VALID UNTIL 500 PM EDT
AND AFFECTS THE FOLLOWING COUNTIES IN NEW YORK AND VERMONT.  FOR
NORTHERN NEW YORK...ST LAWRENCE...FRANKLIN...CLINTON AND ESSEX
COUNTIES.  IN VERMONT THE WATCH COVERS THE AREA FROM RUTLAND AND
WINDSOR COUNTIES NORTHWARD TO THE CANADIAN BORDER.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THUNDERSTORMS THIS AFTERNOON
THAT WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS AND LARGE
HAIL.

EVENSON
Special weather statement, Jul 6, 11:40 AM EDT, 1 hour 45 minutes before
NYZ026>031-034-035-VTZ001>012-062100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1140 AM EDT TUE JUL 6 1999

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 500 PM EDT...

THE NATIONAL WEATHER SERVICE IN BURLINGTON VERMONT HAS ISSUED A
SEVERE THUNDERSTORM WATCH FOR ALL OF NORTHERN NEW YORK AND MUCH OF
NORTHERN AND CENTRAL VERMONT.  THIS WATCH IS VALID UNTIL 500 PM EDT
AND AFFECTS THE FOLLOWING COUNTIES IN NEW YORK AND VERMONT.  FOR
NORTHERN NEW YORK...ST LAWRENCE...FRANKLIN...CLINTON AND ESSEX
COUNTIES.  IN VERMONT THE WATCH COVERS THE AREA FROM RUTLAND AND
WINDSOR COUNTIES NORTHWARD TO THE CANADIAN BORDER.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THUNDERSTORMS THIS AFTERNOON
THAT WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS AND LARGE
HAIL.

EVENSON

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 8:32 PM EDTSevere Thunderstorm WarningBTVSt. Lawrence63 min
Jul 5, 9:28 PM EDTSevere Thunderstorm WarningBTVFranklin, St. Lawrence47 min
Jul 5, 9:51 PM EDTSevere Thunderstorm WarningBTVClinton, Essex74 min
Jul 6, 3:35 PM EDTSevere Thunderstorm WarningBTVFranklin65 min
Jul 6, 4:02 PM EDTSevere Thunderstorm WarningBTVClinton63 min

Nearby

Severe Thunderstorm Warnings in New York, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.